Skip to content

Depression Health Center

St. John's Wort Interferes With Lifesaving Drugs

Font Size
A
A
A
By
WebMD Health News

Feb. 10, 2000 (Atlanta) -- The FDA on Thursday warned physicians that St. John's wort, a commonly used herbal remedy, dangerously interferes with a long list of prescription drugs. The action comes after two reports in the British medical journal The Lancet linking the herb to heart-transplant rejection and to HIV drug failure.

The FDA warning goes far beyond these two drugs. Because the herb appears to interfere with the way the body processes many drugs, the FDA advises physicians against using St. John's wort (also known as Hypericum perforatum) with a long list of medications. These include a wide range of drugs used to treat conditions such as HIV infection, heart disease, seizure, high blood pressure, and cancer. They also affect oral contraceptives and drugs used to prevent transplant rejection. People taking any of these medications are advised to consult their physicians before using products containing St. John's wort.

Even more drugs may be affected. WebMD has learned that St. John's wort also appears to speed the action of an intestinal protein that clears drugs out of the body. One of these drugs is the heart drug digoxin. Inadequate levels of digoxin may lead to serious elevations in heart rate or inability of the drug to improve heart function.

Although the new studies -- and the FDA warning -- apply only to St. John's wort, Georg Noll, MD, co-author of one of the reports, tells WebMD that other herbal remedies may be far less safe than commonly assumed. "Many doctors and patients are not aware that these herbal drugs you can buy over the counter are dangerous, as they can interact with other medications," says Noll, a cardiologist at University Hospital in Zurich, Switzerland. "I tell patients they shouldn't take any over-the-counter drug without informing the treating doctor."

Stephen C. Piscitelli, PharmD, lead author of the other study, tells WebMD that there is a dark side to the benefits of these natural products. "I think it's clear that herbal remedies do have pharmacological effects, but clearly there can be dangers as well," he says. "No physician really asks about [St. John's wort] when they are doing a history, and patients assume that if it is an herbal remedy, it must be safe."

1 | 2 | 3

Today on WebMD

contemplation
Differences between feeling depressed and feeling blue.
light therapy
What are the symptoms?
 
depressed man sitting on hallway floor
Learn the truth about this serious illness.
Sad woman looking out of the window
Tips to stay the treatment course.
 
unhappy teen boy
Health Check
woman relaxing with exercise ball
Article
 
Pills with smiley faces
Article
Teen girl huddled outside house
Article
 
Depressed man sitting in hospital hallway
Article
antidepressants slideshow
Article
 
pill bottle
Article
Winding path
Article